Share this article

print logo

FDA limits prescription acetaminophen

In January, the U.S. Food and Drug Administration ordered makers of prescription acetaminophen drugs -- mostly acetaminophen-plus-opioid combinations such as Vicodin and Percocet -- to put no more than 325 milligrams (mg) of acetaminophen (better known as Tylenol) in each pill or capsule; currently, these combinations may contain as much as 750 mg. Manufacturers were also told to include a "black box" warning (the most serious kind) on labels highlighting the risk of severe liver injury.

Acetaminophen overdose causes most cases of acute liver failure in the United States, and acetaminophen-containing prescription drugs account for nearly half of them. It happens especially when people try to get additional pain relief by taking more of the prescription drug.

Acetaminophen produces a toxic byproduct when the liver breaks it down. Normally, this toxin is neutralized by a substance called glutathione, but excess acetaminophen may overwhelm glutathione stores, allowing the toxin to build up and damage the liver. Alcohol can deplete glutathione -- one reason you shouldn't take it with acetaminophen.

Glutathione levels are also reduced by certain genetic defects, medications and chemicals. An antidote is available for acetaminophen overdose, and intentional overdoses are usually discovered and treated. But accidental overdoses tend to accumulate over several days and often go unrecognized until the liver is failing.

The FDA didn't order any changes to nonprescription acetaminophen or nonprescription combination remedies containing acetaminophen, such as Alka-Seltzer Plus and Theraflu, in part because over-the-counter packaging already includes a warning about the overdose risk. Also, the word "acetaminophen" appears clearly on the label (on prescription preparations, it may go by other names or abbreviations, such as APAP, AC, or acetamin).

Still, many experts would like to see more limits placed on nonprescription acetaminophen, as well. One study found that acetaminophen overdoses resulting in serious liver damage involved nonprescription and prescription products in nearly equal numbers. Many inadvertent overdoses result from taking two or more acetaminophen-containing products at the same time.

> What to do

When used as directed, acetaminophen is generally safe. Problems occur mainly when you underestimate its toxicity or take more than you realize. Here are some ways to avoid trouble:

1. Don't take more of an acetaminophen-containing product than prescribed or the label directs.

2. Check the labels of all your medications to make sure you know which ones contain acetaminophen and how much. Don't take more than one such product at a time.

3. Don't take more than 4,000 mg of acetaminophen in 24 hours.

4. Avoid alcohol while taking acetaminophen. The label warns against using acetaminophen if you take three or more drinks a day, but don't assume you're safe if you regularly drink less than that. Women don't metabolize alcohol as well as men and are more susceptible to liver damage.

5. If the recommended dose of acetaminophen doesn't control your pain, talk to your clinician about alternating acetaminophen with a nonsteroidal anti-inflammatory drug, such as ibuprofen or aspirin.

There are no comments - be the first to comment